- Title: Diphenhydramine Withdrawal
- Authored by Philippa Gold
- Edited by Hugh Soames
- Must Read Disclaimer: We use fact-based content and publish material that is researched, cited, edited and reviewed by professionals. The information we publish is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider. In a Medical Emergency contact the Emergency Services Immediately.
- Earnings: If you buy something through our ads or external links, we may earn a commission.
BetterHelp is the world’s largest therapy service, and it’s 100% online. With BetterHelp, you get the same professionalism and quality you expect from in-office therapy, but with access to a huge network of therapists, more scheduling flexibility, and at a more affordable cost.
At sign-up, you fill out a simple questionnaire to help you match with a therapist who fits your objectives, preferences, and the type of issues you are dealing with. If your therapist isn’t the right fit for any reason, you can switch therapists anytime at no extra charge to help you find your perfect match more quickly than traditional therapy.
- Get 20% Off Month One
- Subscriptions as low as $65/week, billed every 4 weeks
- Cancel your membership at any time
What is Diphenhydramine
Diphenhydramine is one of the most widely abused drugs in North America and Worldwide. Addiction is nothing now, but what is new is the super worrying trend of increasing deaths due to Diphenhydramine overdose. In part, this can be said to be due to a number of factors such as:
- Lack of education around Diphenhydramine
- Increase in Pharmaceutical Prescriptions generally
- A failure of Governments worldwide to do enough to stop Diphenhydramine addiction and related deaths
- Societal thinking regarding addicts and Diphenhydramine addiction
- Lack of Harm Reduction methods around Diphenhydramine usage
- Lack of addiction related education in the medical professional
Further reading about Diphenhydramine from around the web
Diphenhydramine (DPH) is an antihistamine and sedative mainly used to treat allergies, insomnia, and symptoms of the common cold. It is also less commonly used for tremor in parkinsonism, and nausea. It is taken by mouth, injected into a vein, injected into a muscle, or applied to the skin. Maximal effect is typically around two hours after a dose, and effects can last for up to seven hours.
Common side effects include sleepiness, poor coordination and an upset stomach. Its use is not recommended in young children or the elderly. There is no clear risk of harm when used during pregnancy; however, use during breastfeeding is not recommended. It is a first-generation H1-antihistamine and it works by blocking certain effects of histamine, which produces its antihistamine and sedative effects. Diphenhydramine is also a potent anticholinergic, which means it also works as a deliriant at much higher than recommended doses as a result. Its sedative and deliriant effects have led to some cases of recreational use.
What Are Diphenhydramine Withdrawal Symptoms?
Withdrawal from Diphenhydramine is a serious matter. The effects on the body from Diphenhydramine use is extreme, and because of these effects Diphenhydramine withdrawal can very quickly become an acute medical emergency. Withdrawal from Diphenhydramine can cause a hypertensive crisis or myocardial infraction. In other words, a stroke or heart attack caused by sudden stoppage in taking Diphenhydramine or respiratory distress syndrome whereby your body shuts down from the lungs and respiratory system outwards. Diphenhydramine withdrawal can also lead to serious anxiety and mental health related issues.
Never in any circumstances underestimate the seriousness of Diphenhydramine withdrawal1https://pubmed.ncbi.nlm.nih.gov/2891684/. If you are withdrawing from Diphenhydramine it is advisable to seek medical attention and in the case of medical emergency from Diphenhydramine withdrawal do not hesitate to head to the nearest Emergency Room.
Diphenhydramine withdrawal will vary for everyone and will be affected by several factors. The length and severity of Diphenhydramine use with be one of the main predictors of withdrawal symptoms and intensity. With Diphenhydramine withdrawal, it’s impossible to accurately predict how an individual will react to withdrawal.
Diphenhydramine Withdrawal Timeline
Full Diphenhydramine withdrawal often takes seven to fourteen days but sometimes longer, and the Diphenhydramine withdrawal symptoms are categorized according to their severity.
There are no minor symptoms of Diphenhydramine withdrawal. The first symptoms to exhibit themselves, usually 3-12 hours after Diphenhydramine withdrawal starts proper are headaches, tremors, sweating, itching, nausea, vomiting, diarrhea, fever and total confusion with anxiety or depression.
These are followed relatively quickly by the next stage in Diphenhydramine withdrawal timeline by:
- Digestive discomfort
- Heart palpitations
- Panic attacks
- Muscle pain
- Delirium tremens
Worryingly, every time an individual attempts Diphenhydramine withdrawal the severity of symptoms tends to increase.
Diphenhydramine withdrawal has a mortality rate of between three and 19 per cent, depending on seriousness of Diphenhydramine usage.
Withdrawal from Diphenhydramine is a physically demanding process, in which the body will utilize every means possible to remove toxins, while creating psychological challenges because of the changes to the individuals brain chemistry.
Diphenhydramine Detox Process
The severity of Diphenhydramine detox makes it a process that should be approached carefully. Diphenhydramine Detox, especially for those with a heavy or long-lasting Diphenhydramine dependency, produces a range of symptoms and in extreme cases withdrawal can be fatal. However much they may want to end their addiction to Diphenhydramine, it’s vital to seek medical advice and enlist the support of their loved ones.
Diphenhydramine Withdrawal at a Rehab
Detoxing from Diphenhydramine within a treatment facility ensures medical help if it’s needed during the treatment process. Because Diphenhydramine rebound is a significant danger during withdrawal, having medical personnel present 24-hours a day can mean an instant response to any hypertensive or life-threatening crisis that may occur as a professional tapering process lowers the chances of patients experiencing fatal episodes.
Diphenhydramine withdrawal and detox begins with an initial medical exam to determine the patient’s physical condition upon entry into the rehab. This pre-detox Diphenhydramine withdrawal period can last up to 24 hours, as medical personnel determines both the patient’s general medical condition and drug history.
Detoxification of the patient’s body from Diphenhydramine begins after the pre-detox period ends. Medically assisted or tapered withdrawal from Diphenhydramine can take up to a few weeks to complete.
Rapid Detox from Diphenhydramine
Rapid detox from Diphenhydramine is a controversial topic and one that is unlikely to be accepted by everyone for its positive uses. It is a concept that has helped individuals addicted to Diphenhydramine and other drugs kick the habit and gain the help they need to live a healthier lifestyle.
A patient undergoing a rapid detox from Diphenhydramine is put under anesthesia for up to six hours. During this time, an opioid antagonist drug such as naltrexone is used to remove the Diphenhydramine from the patient’s body. Rapid detox can alleviate some of the more distressing symptoms of Diphenhydramine withdrawal.
The Diphenhydramine rapid detox method is used to stop a patient from feeling the devastating effects of Diphenhydramine withdrawal. Sedating the patient and putting them under anaesthesia allows them to “sleep” through the initial heavy Diphenhydramine withdrawal and detox process. The hope is that after the rapid detox process, the patient will wake up with their body completely clean of Diphenhydramine. The remainder of the withdrawal process will be minimal enabling the person to get on with the rehab process. Throughout rapid detox, the patient is monitored to ensure safety.
Does Diphenhydramine Rapid Detox Help Withdrawal Symptoms?
Experts claim that rapid detox from Diphenhydramine is a safe way to cleanse the body. It is also more pleasant as individuals who go through Diphenhydramine withdrawal can experience shakes, sweats, nausea, and other issues for long periods.
Diphenhydramine withdrawal can take weeks to fully complete. However, rapid detox from Diphenhydramine can take only a few days to a week at most. While the process of undergoing anaesthesia is just a few hours, Diphenhydramine detox patients can be kept in a medical clinic for monitoring afterwards. The process enables a patient to get – for many – the most difficult and frightening part of rehab out of the way. Once completed, patients can focus on the mental and emotional side of recovery.
For most Diphenhydramine addicts, the biggest barrier of attending rehab is withdrawal. The pain and distress Diphenhydramine withdrawal can have on a person can drive them back to using. Therefore, limiting or stopping a person’s physical Diphenhydramine withdrawal symptoms allows them to focus on making a full recovery.
By completing a residential rehab program following rapid detox, individuals can fully recover from their Diphenhydramine addiction.
Diphenhydramine combinations with other drugs and alcohol